Antidepressant SSRI medications can cause several side effects, including feelings of nausea. After taking an antidepressant, a user may experience a sensation in their stomach, such as uneasiness. The feeling can make the individual feel like they are about to be physically sick. Lexapro nausea and Zoloft nausea (sertraline nausea), to name a few, occur often enough to deter some individuals from taking these medications in the first place. But is this a long-lasting side effect or simply part of the body adjusting to the new medication?
Find out why SSRIs can cause nausea and how long this sensation is likely to last. Around 13% of American adults over the age of 18 report recent use of antidepressant medications, with higher usage rates among women (17.7%) than men (8.4%). In many cases, the benefit of taking the medication to relieve symptoms of anxiety and depression outweighs potential side effects.
What Are SSRIs Used For?
SSRIs (selective serotonin reuptake inhibitors) are antidepressant medications that are prescribed to treat a variety of mental health conditions in the United States. They can be useful for individuals who have:
- Generalized Anxiety Disorder (GAD)
- Panic Disorder
- Obsessive Compulsive Disorder (OCD)
- Post-traumatic Stress Disorder (PTSD)
SSRIs are the most commonly prescribed antidepressants in the United States, and while some patients are on them for just 6 months, it’s possible for a doctor to recommend prolonged use to manage lifelong conditions (like GAD). Types of SSRIs prescribed in the United States include:
- Citalopram (brand name Celexa)
- Escitalopram (brand name Lexapro)
- Fluoxetine (brand names Prozac, Sarafem, Symbyax)
- Paroxetine (brand names Paxil, Paxil CR, Pexeva)
- Sertraline (brand name Zoloft)
Why Do SSRIs Cause Nausea?
SSRIs are a well-tolerated treatment option for many mental health conditions, including anxiety and depression. However, some individuals are deterred from trying these medications at the recommendation of their doctor due to the list of potential side effects; one of which is nausea and other gastrointestinal symptoms.
In many cases, the gastrointestinal side effects of SSRIs are most prevalent in the first few weeks of treatment when the body adjusts to the medication. It typically takes 2-4 weeks for a patient to experience the benefits of taking SSRIs. At around 4 to 6 weeks, users should start to see improvements in their symptoms.
SSRIs work by increasing the brain’s serotonin levels and boosting these levels in other bodily tissues, primarily in the gastrointestinal tract (GIT). The GIT houses 90% of serotonin in the body, and as a result, the increase in serotonin levels causes gastrointestinal symptoms like nausea, vomiting and diarrhea.
So, does Lexapro make you nauseous? While these side effects are commonly cited to those who are taking SSRIs, it doesn’t mean that everyone taking this type of antidepressant will experience SSRI-induced nausea.
Weighing the Pros and Cons of SSRI Nausea
When a physician prescribes SSRIs with potential side effects like nausea, they are recommending the medication to patients because they believe the benefits of taking the SSRI to relieve symptoms of a condition like GAD or OCD outweigh the risk of the potential side effects. Patients who are prescribed SSRIs and are hesitant to try them due to side effects like gastrointestinal symptoms may want to consider the impact their condition is having on their life.
If mental health conditions such as GAD, OCD, PTSD or others are:
- affecting their ability to function in daily life,
- putting strain on their personal relationships or
- affecting their performance at work or in school,
it might be time to think about risking potential side effects, like nausea, to see if the medication improves their overall quality of life.
Does SSRI Nausea Last Indefinitely?
Nausea from Lexapro (the brand name for the drug, escitalopram) is not uncommon; clinical studies found that up to 18% of people taking the medication experienced nausea. The good thing about Lexapro nausea and other gastrointestinal side effects from SSRI medications is that they are likely to be temporary.
Like the majority of side effects brought on by starting an SSRI, nausea typically subsides within a couple of weeks as the body adjusts to the medication. However, one study found that up to 32% of individuals experiencing nausea while on antidepressants had this side effect last for 3 months. If you are continuing to experience nausea after months of taking an SSRI and it is interfering with your quality of life, talk to your prescribing physician about alternative treatment options.
Minimizing Nausea From SSRIs
The UK NHS recommends taking antidepressant SSRI medications with or after food to reduce the likelihood of nausea as a side effect. Avoiding eating foods that are extremely rich or spicy may also reduce the chances of feeling nauseous when taking SSRIs like escitalopram.
Other remedies to decrease the severity of nausea while on an SSRI include eating smaller meals and eating more frequently throughout the day to ensure you are never on an empty stomach. It’s also important to drink lots of fluids to remain hydrated.
If side effects persist and they do not outweigh the benefits of treatment with Lexapro or another medication, it’s time to consider another solution. There are many medications available to treat the same mental health conditions, all of which have different side effects and affect each individual in a slightly different way. You may need to work with your doctor to find the right one for you, which could mean trying a few different options at their recommendation until one of them strikes the right balance of minimizing your symptoms without disruptive side effects.
Seek Mental Health Support as Restore
At Restore Mental Health in Florida, we have a residential program that enables our skilled staff to find the right solution for you. Whether this is a medication or not, we are available to work with you to improve your mental health long term. Contact our team of compassionate health care professionals today to inquire about our inpatient or outpatient programs and start your journey to mental wellness.